The Swissmedic laboratory has discovered traces of the nitrosamine NDEA (N-nitrosodiethylamine) in individual batches of medicines containing the active substance valsartan. The quantities were above what is considered to be a safe concentration. The affected batches of Valtan-Mepha, Co-Valtan-Mepha and Amlodipin-Valsartan-Mepha will be recalled. There is no immediate risk to patient health.
Since the worldwide batch recalls of medicines containing valsartan in June 2018, Swissmedic’s Official Medicines Control Laboratory (OMCL) has been checking active substances and proprietary medicines containing valsartan and other sartans on the Swiss market for contamination with the nitrosamine NDMA (N‑nitrosodimethylamine). Because contamination with the related nitrosamine N‑nitrosodiethylamine (NDEA) has also been found in the coordinated trans-European analyses, the Swissmedic laboratory has likewise widened its investigations to include this related substance.
As part of these investigations, the Swissmedic laboratory has become the first supervisory authority to detect contamination with NDEA above the safety limit in the valsartan active substance from the manufacturer Mylan Laboratory Limited, India. Swissmedic has immediately informed its partner authorities. The affected batches are being recalled.
Batch recalls due to contamination with NDEA
The company Mepha Pharma AG is recalling batches of Valtan-Mepha®, Co-Valtan-Mepha® and Amlodipin-Valsartan-Mepha® from the Swiss market as they contain the active substance valsartan supplied by this manufacturer.
Some batches of Valtan-Mepha® and Co-Valtan-Mepha® on the Swiss market contain this active substance from a different manufacturer (Jubilant) and, according to Swissmedic’s analysis results, are not affected by this contamination or the current recall.
Do not stop taking valsartan on your own initiative
There is no acute risk to patients. It is riskier to suddenly stop taking antihypertensive medication. Affected patients who have packs of the listed medicines should contact their doctor or pharmacist in order to switch to other medicines or batches that are not affected by the nitrosamine problem.
Patients taking these medicines should consult their doctor or pharmacist to find out if they should be switched to an unaffected medicine. Doctor and patient can then jointly decide whether they want to switch to an unaffected valsartan-containing medicine or else to another preparation from the same group of active substances or to some other medicine.